Pennsylvania, 2002

Lightning Strike in Pennsylvania, August 2, 2002

August 2, 2002 · NWS PHI · 1 event in 1 county or zone

A 16-year-old boy scout was struck and killed by lightning while attending the Resica Falls Boy Scout Camp off Pennsylvania State Route 402 in Middle Smithfield Township. Lightning apparently struck a tent where he and eleven other scouts were eating.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A 16-year-old boy scout was struck and killed by lightning while attending the Resica Falls Boy Scout Camp off Pennsylvania State Route 402 in Middle Smithfield Township. Lightning apparently struck a tent where he and eleven other scouts were eating. Six other scouts suffered minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 2, 2:22 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 2, 2:22 PM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
322 PM EDT FRI AUG 2 2002

AS OF 200 PM SCT CONVTN HAS FIRED JUST N OF SUSSEX N AND JUST S OF
SUSSEX S. WL CARRY A REST OF TDA PERIOD FOR MOST IF NOT ALL ZONES
FOR CHC TRW...THEN A CHC ALL ZONES TNGT IN VIEW OF SOME UPPER
SUPPORT AND SFC FNT ENTERING THE AREA FM THE NW. SERN ZONES MAY HAVE
LESS CHC AFT THE EVENING BUT THIS CAN BE ADDRESSED ON EVE UPDATE.
ANY TSTMS MAY BE QUITE STG IN VIEW OF HI INSTABY AND CAPES.

FNT HANGS UP IN CNTRL PTNS OF THE CWA SAT AND WASHES OUT. PVA DRIFTS
THRU THE AREA SAT AND BEST MSTR DRIFTS S OVR SRN ZONES. WL CARRY A
CHC OF MAINLY AFTN TRW RDG/TTN/NEW BRUNSWICK LINE AND S..OTHERWISE
PTLY CLDY/PTLY SUNNY. CUD BE SOME EVENING CLDS SPCLY CNTRL/S SAT BUT
MO CLR CONDS ARE XPCD SAT NITE AS ANY CONVTV DEBRIS WANES...WITH
MOSUNNY SKIES FCST FOR SUN. NEXT FNT LOOKS TO BE MON NITE / ERY TUE
SO WL CONFINE POPS THERE FOR THE XTDD PD...WITH NICER WX AND MORE
SEASONABLE TEMPS TUE THRU FRI.

TEMPS...SLGTLY LESS HOT CONDS ARE XPCD TO PREVAIL SAT (ALTHO WARMER
THAN WE HAD FCST PREVIIOUSLY) AS NO REAL AMS CHG TAKES PLACE FOR
CNTRL/SRN ZONES...MAYBE A FEW DEGS COOLER FOR NWRN ZONES. WL CONT
THE EXCESSIVE HEAT WRNG FOR HIGHLY URBANIZED AREAS IN AND ARND PHL
THRU SAT...SINCE HEAT INDICES AGAIN REACH ARND 100 SAT...AND MINS
TNGT WON/T BE APPRECIABLY LWR THAN LAST NITE...WITH CONTD HI DPTS.
NEW NPWPHI WL BE ISSUED. PERHAPS A CPL DEGS LESS SUN FOR BOTH T AND
TD.

NOTHING UP FOR THE MARINE.

MPO   65  88  63  88 /  30  10   0   0
ABE   69  92  66  91 /  30  20   0   0
RDG   71  93  68  92 /  30  30   0   0
PHL   75  94  73  93 /  30  30   0   0
12N   68  90  65  90 /  30  10   0   0
SMQ   72  93  69  92 /  30  20   0   0
TTN   73  93  71  92 /  30  30   0   0
MIV   73  92  72  91 /  30  30   0   0
ACY   77  90  76  89 /  30  30   0   0
ILG   74  93  72  92 /  30  30   0   0
DOV   73  92  72  92 /  30  30   0   0
GED   74  93  73  93 /  30  30   0   0
ESN   74  93  73  92 /  30  30   0   0

.PHI...EXCESSIVE HEAT WARNING THROUGH SAT FOR THE HIGHLY URBANIZED
       AREAS IN AND ARND PHL...CAMDEN...TRENTON AND WILMINGTON
       (PAZ067>071...NJZ015-017-018-019 AND DEZ001).
MARINE...NONE.

In the hours before

Special weather statement, Aug 2, 4:04 PM EST, 1 hour 46 minutes before
NJZ001-007-008-030100-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
504 PM EDT FRI AUG 2 2002

...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A
   SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT THAT
   INCLUDES THE COUNTIES OF SUSSEX..WARREN..AND MORRIS IN
   NORTHERN NEW JERSEY...

SCATTERED THUNDERSTORMS DEVELOPING OVER THE NORTHERN POCONOS AND
SOUTHEASTERN NEW YORK STATE WILL DROP SOUTHEAST ACROSS NORTHERN
NEW JERSEY THIS EVENING. SOME OF THE STORMS MAY BE ACCOMPANIED
BY SMALL HAIL AND POSSIBLE WIND GUSTS TO 60 MPH.

RPW

The radar

The Binghamton radar (KBGM), 138 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Monroe

When
August 2, 5:50 PM EST
Where
Monroe County, 4 mi NW of Shoemakers
Deaths
1 direct, 0 indirect
Injuries
6 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Monroe2002-08-0216MaleCampingDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317939.